Oklahoma, 2004

Flash Flooding and Damaging Winds in Oklahoma, July 2, 2004

July 2, 2004 · NWS TSA · 5 events in 4 counties and zones

3 flash flood, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 1, 7:40 PM CST, 6 hours 25 minutes earlier.

Area forecast discussion, Jul 1, 7:40 PM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
840 PM CDT THU JUL 1 2004

SHOWERS AND THUNDERSTORMS HAVE TEMPORARILY ENDED ACROSS THE FORECAST
AREA WITH MOSTLY CLEAR SKIES BEING SEEN IN ALL BUT FAR NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS.

HOWEVER...UPPER LEVEL STORM SYSTEM CONTINUES TO SPIN OVER WESTERN
KANSAS WITH SHOWERS AND THUNDERSTORMS TO ITS EAST ACROSS SOUTHERN
KANSAS INTO FAR NORTH CENTRAL OKLAHOMA. IT APPEARS THAT THIS
ACTIVITY WILL ORGANIZE INTO A MESOSCALE CONVECTIVE SYSTEM WHICH WILL
TRACK EAST SOUTHEAST ACROSS AT LEAST THE NORTHERN PART OF THE
FORECAST AREA OVERNIGHT. SOME BACKBUILDING MAY OCCUR AS WELL SO WILL
LEAVE POPS IN SOUTHEAST OKLAHOMA BUT WILL KEEP THEM IN THE CHANCE
CATEGORY.

THE BEST CHANCE OF SEVERE WEATHER WILL BE TO THE NORTHWEST OF TULSA
DURING THE NEXT 1-4 HOURS AS THIS IS WHERE THE GREATEST INSTABILITY
EXISTS. STORMS MAY REMAIN MARGINALLY SEVERE THOUGH FOR MUCH OF THE
NIGHT AS THEY CONTINUE TO THE EAST SOUTHEAST. ANY STORMS
BACKBUILDING INTO SOUTHEAST OKLAHOMA MAY HAVE A SLIGHTLY GREATER
RISK OF PRODUCING SEVERE WEATHER LATER TONIGHT GIVEN THE GREATER
INSTABILITY IN THAT AREA AS OPPOSED TO AREAS FURTHER NORTHEAST.

MADE SOME CHANGES TO THE SKY GRIDS TO REFLECT CURRENT TRENDS. ONLY
MINOR CHANGES WERE NEEDED TO THE POP AND TEMPERATURE GRIDS HOWEVER.

UPDATE WILL BE OUT SHORTLY.

FORECAST ID= 05

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.

PLATE
Hazardous weather outlook, Jul 1, 7:45 PM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
845 PM CDT THU JUL 1 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-020900-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
845 PM CDT THU JUL 1 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT

...A FEW SEVERE THUNDERSTORMS POSSIBLE OVER NORTHEAST OKLAHOMA
   TOWARD MIDNIGHT AND AFTER...

A SQUALL LINE WAS FORMING OVER SOUTH CENTRAL KANSAS AND NORTHWEST
OKLAHOMA EARLY THIS EVENING.  THIS SQUALL LINE MAY MOVE SOUTHEAST
INTO NORTHEAST OKLAHOMA BRINGING THE RISK OF DAMAGING WINDS AND
MARGINALLY SEVERE HAIL.  THE SQUALL LINE MAY REACH OSAGE AND PAWNEE
COUNTIES BETWEEN 1030 PM AND MIDNIGHT AND SPREAD OVER THE REST OF
NORTHEAST OKLAHOMA AFTER MIDNIGHT.

OTHER STORMS MAY DEVELOP OVER WESTERN OKLAHOMA AND TRACK INTO
SOUTHEAST OKLAHOMA...BUT THE RISK OF SEVERE WEATHER THERE DOES NOT
APPEAR TO BE AS GREAT AS WAS THOUGH EARLIER IN THE DAY.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTERS ACTIVATION MAY BE NECESSARY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COMPLEX OF THUNDERSTORMS SHOULD BE ONGOING OVER PARTS OF THE
REGION FRIDAY MORNING. THIS ACTIVITY IS EXPECTED TO SLOWLY WEAKEN
THROUGH THE LATE MORNING HOURS. ADDITIONAL THUNDERSTORMS MAY DEVELOP
DURING THE AFTERNOON. THIS ACTIVITY IS EXPECTED TO DEVELOP INTO A
COMPLEX OF THUNDERSTORMS AND PUSH OFF TO THE SOUTHEAST FRIDAY
EVENING. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE.

THE UPPER SYSTEM WILL CONTINUE ITS TREK EASTWARD...WITH PRECIPITATION
CHANCES DIMINISHING BY SATURDAY.  THUNDERSTORMS CHANCES RETURN
SUNDAY AND MONDAY AS COMPLEXES OF THUNDERSTORMS MAY TRACK INTO THE
AREA.  TUESDAY AND WEDNESDAY LOOK WARM AND DRY AT THIS TIME.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Jul 2, 1:09 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
209 AM CDT FRI JUL 2 2004

OKZ054>056-059-020815-
NOWATA OK-OSAGE OK-PAWNEE OK-WASHINGTON OK-
209 AM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     OSAGE...WASHINGTON...NOWATA AND PAWNEE

AT 209 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 9 MILES NORTH OF LENAPAH TO 3 MILES SOUTHWEST OF
OCHELATA TO 11 MILES WEST OF MARAMEC...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...VERA...RAMONA...OCHELATA...NEW ALLUWE
...NOWATA...DELAWARE...LENAPAH...WATOVA...OSAGE...HOMINY...
AVANT...WOLCO...HALLETT...MARAMEC...BLACKBURN AND CLEVELAND.

A LARGE PORTION OF OSAGE...WASHINGTON...NOWATA AND PAWNEE COUNTIES
WILL BE AFFECTED BY THESE STORMS THROUGH 315 AM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.
Special weather statement, Jul 2, 1:38 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
238 AM CDT FRI JUL 2 2004

OKZ057-061-020845-
CRAIG OK-ROGERS OK-
238 AM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 345 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     CRAIG AND ROGERS

AT 238 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 18 MILES NORTHWEST OF HOLLOW TO CENTRALIA TO
TALALA...MOVING EAST AT 30 MPH.

A LARGE PORTION OF CRAIG AND ROGERS COUNTIES WILL BE AFFECTED BY
THESE STORMS THROUGH 345 AM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.
Special weather statement, Jul 2, 1:41 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
241 AM CDT FRI JUL 2 2004

OKZ060-064-020845-
CREEK OK-TULSA OK-
241 AM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 345 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     TULSA AND CREEK

AT 241 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES NORTH OF COLLINSVILLE TO 6 MILES NORTH
OF SILVER CITY...MOVING EAST AT 20 MPH.

A LARGE PORTION OF TULSA AND NORTHERN CREEK COUNTIES WILL BE
AFFECTED BY THESE STORMS THROUGH 345 AM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH AND VERY HEAVY RAINFALL.

The radar

The Tulsa radar (KINX), 90 km away, was scanning. The volume nearest the first event began at 08:05 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pawnee

When
July 2, 2:05 AM CST
Where
Pawnee County, Jennings
Measured
61 kt (70 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
36.183, -96.567

Thunderstorm winds estimated at 70 miles an hour blew down numerous trees.

Thunderstorm Wind, Tulsa

When
July 2, 3:05 AM CST
Where
Tulsa County, 10 mi SE of Tulsa
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.050, -95.817

Thundestorm winds estimated at 60 miles an hour blew down several large tree limbs near the intersection of 71st Street and Garnett Road.

Flash Flood, Tulsa

When
July 2, 5:30 AM CST to 7:30 AM CST
Where
Tulsa County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Heavy thunderstorm rains caused water to flow over roads in the Glenpool and Bixby areas causing road closures. Nearby Jenks had 4.13 inches of rain.

Flash Flood, Sequoyah

When
July 2, 9:30 AM CST to 12:30 PM CST
Where
Sequoyah County, West Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.495, -94.755 (the zone’s center; the record gives no point)

Heavy thunderstorm rains caused high water which closed Highway 64 near Vian. Nearby Gore had 2.11 inches of rain.

Flash Flood, Le Flore

When
July 2, 10:30 AM CST to 12:30 PM CST
Where
Le Flore County, Spiro
Reported by
GENERAL PUBLIC
Coordinates
34.900, -94.703 (the zone’s center; the record gives no point)

Heavy thunderstorm rains caused underpasses in Spiro to be flooded to the point the roads had to be closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415071, 5415074, 5415072, 5415073, 5415075.